4
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      The Use of Low-Dose Insulin in Cardiogenic Shock due to Combined Overdose of Verapamil, Enalapril and Metoprolol

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          We describe a case of severe heart failure due to the combined effect of verapamil and enalapril overdose in a patient treated regularly with metoprolol. The patient was dependent for 2 days on glucagon and dopamine infusion but remained oliguric, with deteriorating renal function. Marked improvement in all hemodynamic parameters was noted a short time after initiation of treatment with low-dose insulin infusion (1–2 units/h), which allowed the prompt withdrawal of glucagon and dopamine. We discuss the efficacy of glucose-insulin treatment in toxic cardiac depression and suggest that a low dose may be beneficial in similar cases.

          Related collections

          Most cited references 21

          • Record: found
          • Abstract: not found
          • Article: not found

          Calcium-antagonist drugs.

            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Glycolysis preferentially inhibits ATP-sensitive K+ channels in isolated guinea pig cardiac myocytes.

            In heart, glycolysis may be a preferential source of adenosine triphosphate (ATP) for membrane functions. In this study the patch-clamp technique was used to study potassium channels sensitive to intracellular ATP levels in permeabilized ventricular myocytes. Activation of these K+ channels has been implicated in marked cellular K+ loss leading to electrophysiological abnormalities and arrhythmias during myocardial ischemia. The results showed that glycolysis was more effective than oxidative phosphorylation in preventing ATP-sensitive K+ channels from opening. Experiments in excised inside-out patches suggested that key glycolytic enzymes located in the membrane or adjacent cytoskeleton near the channels may account for their preference for glycolytic ATP.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Beneficial myocardial metabolic effects of insulin during verapamil toxicity in the anesthetized canine.

              Myocardial depression from verapamil toxicity may result from alterations in carbohydrate metabolism as well as calcium-channel antagonism. We hypothesized that pharmacologic doses of insulin may be effective in reversing both of these deficits. Randomized, controlled, prospective study. Laboratory of an urban hospital. Thirty mongrel dogs. Thirty mongrel canines were anesthetized with alpha-chloralose. Toxicity was induced by the administration of 0.1 mg/kg/min iv of verapamil, until there was a 50% reduction in mean arterial pressure, for 30 mins (titration), followed by a continuous verapamil infusion of 1 mg/kg/hr. Animals (n = 6 per group) were randomized to the control group (saline only) or to one of four treatment protocols: a) calcium chloride (20 mg/kg), then 0.6 mg/kg/hr; b) hyperinsulinemia-euglycemia (4.0 U/min of recombinant insulin, with arterial glucose concentration clamped to +/- 10 mg/dL [+/- 0.5 mmol/L] of the basal value); c) epinephrine, with a starting rate of 1.0 microgram/kg/min, titrated to maintain left ventricular pressure at basal values; or d) glucagon, a 0.2-mg/kg bolus, followed by a 150-microgram/kg/hr infusion. Animals were monitored until death or 240 mins; infusate volumes were held constant for all groups. During verapamil titration, the myocardial respiratory quotient increased from 0.84 +/- 0.05 to 1.07 +/- 0.11 (p < .05, paired t-test) and myocardial glucose uptake doubled, despite a reduction in cardiac work (p < .05, paired t-test). Net myocardial lactate uptake also increased significantly, excluding myocardial ischemia. In controls, this trend continued, indicating preferential carbohydrate metabolism during untreated verapamil toxicity. Despite hyperglycemia, the plasma insulin concentration was not significantly different in controls (basal value 11 +/- 2 vs. 39 +/- 21 microU/mL at 30 mins). Hyperinsulinemia-euglycemia increased both myocardial glucose and lactate uptake five-fold, and significantly increased the ratio of myocardial oxygen delivery/work, along with superior improvements in maximal left ventricular elastance at end systole compared with other treatments (p < .05 vs. other treatments, contrast analysis). Verapamil toxicity renders the heart dependent on carbohydrate metabolism. Inasmuch as the positive inotropic effects of all treatments were coincident with increased indices of myocardial carbohydrate uptake, adequate treatment of verapamil toxicity appeared to require maximal myocardial carbohydrate utilization. Hyperinsulinemia-euglycemia allows larger increases in myocardial carbohydrate metabolism and myocardial contractility than calcium chloride, epinephrine, or glucagon, resulting in improved survival rates during severe verapamil toxicity.
                Bookmark

                Author and article information

                Journal
                CRD
                Cardiology
                10.1159/issn.0008-6312
                Cardiology
                S. Karger AG
                0008-6312
                1421-9751
                2006
                November 2006
                15 November 2006
                : 106
                : 4
                : 233-236
                Affiliations
                Departments of aMedicine, bCardiology, cEmergency Medicine, Hadassah-Hebrew University Medical Center, Jerusalem, Israel
                Article
                93191 Cardiology 2006;106:233–236
                10.1159/000093191
                16685130
                © 2006 S. Karger AG, Basel

                Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

                Page count
                Figures: 1, References: 28, Pages: 4
                Categories
                Case Report

                Comments

                Comment on this article